Washington, 2014

Wildfire and Damaging Winds in Washington, July 14, 2014

July 14, 2014 · NWS OTX · 3 events in 3 counties and zones

A closed upper-level low was positioned over Eastern Washington on the afternoon of July 14th. The cold pool associated with the low combined with surface temperatures in the nineties led to a unstable afternoon air mass and widely scattered thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A closed upper-level low was positioned over Eastern Washington on the afternoon of July 14th. The cold pool associated with the low combined with surface temperatures in the nineties led to a unstable afternoon air mass and widely scattered thunderstorms. Precipitable water values were near nine tenths of an inch, the afternoon sounding indicated an inverted V profile, and the presence of the upper-low led to a low shear environment. Nonetheless, isolated storms became strong producing a combination of heavy rain, small hail, and gusty outflow winds. Thunderstorm winds knocked down trees in two small areas of Spokane and Okanogan Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 14, 1:43 PM PST, 17 minutes earlier.

Area forecast discussion, Jul 14, 1:43 PM PST, 17 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
243 PM PDT MON JUL 14 2014

.SYNOPSIS...
A low pressure system will bring scattered thunderstorms across
the northern and eastern portions of the region this evening. Hot
temperatures will continue into mid week and peak on Wednesday.
High temperatures near to and above 100 degrees will be common. A
gradual cooling trend will then take place for the latter half of
the week with breezy conditions through the Cascade gaps and out
over the western basin.

&&

.DISCUSSION...

Tonight: Thunderstorms will be our short-term concern through the
evening. Of highest concern will be the cells over Chelan county
in the vicinity of burn scars that have occurred this summer, and
over the last couple of summers. As of 230 PM, these slow-moving
cells have been short-lived. Pulsing up for 15 to 30 minutes with
relatively small cores. The scattered nature and short life spans
are good news for reducing the potential for flash flooding and
debris flows. The threat for thunderstorms should diminish early
this evening as drainage wind squeeze through the Cascade gaps
bringing marginally more stable air into the region. By early
afternoon the upper low helping to drive these storms will also be
pulling into north Idaho.

Gusty outflow winds in the Cascades and elsewhere will be another
concern. Surface temperatures in the Columbia Basin are close to
100 degrees in many places with dewpoint depressions of 40 to 50
degrees. As PRECIPITATION cores descend into this hot, relatively
dry air, gusts to 40 mph will be possible.

Between 4 PM and 7 PM, we should see an increase in thunderstorm
activity over northeast Washington and north Idaho as the upper
low migrates from the upper Basin into the Panhandle. Slow moving
thunderstorms will have the potential to produce brief heavy rains
and cloud to ground lightning.

Tuesday: A Heat Advisory has been issued for much of central and
north central Washington into the Snake and Clearwater River
Valleys. Local Heat Advisory criteria are: 2 consecutive days of
high temperatures of 103 degrees with a night time low temperature
warmer than 65 degrees. The return of the upper level ridge
Tuesday will mean a return of temperatures comparable to what we
experienced on Sunday. With light winds expected Tuesday, the
afternoon heat will be particularly brutal at elevations below
1500 feet along the Columbia, Okanogan, Snake, and Clearwater
rivers. Afternoon dewpoints in the 50s to low 60s in the Idaho
Panhandle with high temperatures in the 90s will be hot and humid
(by regional standards). /GKoch

Wednesday through Friday evening: Wednesday will be hot as the
ridge of high pressure rebuilds behind the exiting shortwave
trough of lower pressure. Temperatures at 850 mb will be up around
27 Celsius with just enough of a breeze to mix the boundary layer
nicely. This will result in high temperatures eclipsing the
century mark for many of our hottest locations across the Inland
Northwest, such as: Omak, Wenatchee, Moses Lake and Lewiston. Most
locations are expected to at least be up into the upper 90s. The
hot temperatures will be a concern for heat related illnesses.
Plan accordingly by limiting outdoor activities during the hottest
period of the day and keep hydrated.

Low level flow west of the Cascades will turn more onshore on
Wednesday, which will result in a tightening cross Cascade
pressure gradient for late in the afternoon. Winds will increase
through the Cascade gaps and will become gusty down the Kittitas
Valley Wednesday afternoon into the early evening. A dry cold
front passage on Thursday will result in better widespread breezy
conditions across the region. Winds at 850 mbs will not be
particularly strong with the front and will mainly be gradient
driven. The strongest pressure gradient for Thursday afternoon
will be across the Cascade Mtns and out into the western basin.
Winds are expected to be stronger through these gaps along the
east slopes in the northern Cascades out into Wenatchee, Entiat,
Chelan and out over the Waterville Plateau into the western basin.
There is more uncertainty if these areas will actually have strong
enough winds to achieve critical fire weather thresholds; however,
confidence is high that these thresholds will be achieved through
the Kittitas Valley both late Wednesday afternoon/evening and
again Thursday afternoon/evening. We will go ahead an issue a Fire
Weather Watch to highlight the potential for breezy winds and low
RH across the South-Central Cascade Valleys. The potential for
breezy winds will continue into Friday with fire weather concerns
remaining a possibility.

Frontal passage on Thursday will usher in cooler air for the
latter half of the work week. Expected the beginning of a cooling
trend with temperatures down to the mid 80s to mid 90s by Friday.
/SVH

Saturday through Tuesday morning: The Inland Northwest will be
transitioning into a mostly dry westerly flow through the
weekend. Precipitation chances will remain very low until perhaps
late Monday, as a larger trough moves down the Pacific coastline.

One thing that may become an issue will be the winds on Saturday.
A trough of low pressure will move inland over central BC. The
surface pressure gradient tightens up over the region during the
afternoon hours as this system moves east. The gradient should
relax on Sunday, although breezy winds may still remain over the
Columbia Basin, east into the Palouse and West Plains.

Temperatures should be getting closer to normal by Saturday, and
should stay a degree or two on either side of normal Sunday and
Monday. ty

&&

.AVIATION...
18Z TAFS: LOOK FOR SLOW MOVING THUNDERSTORMS TO DEVELOP BETWEEN
19Z-22Z OVER NORTH CENTRAL AND NORTHEAST WASHINGTON UNDER THE
CENTER OF UPPER LEVEL LOW PRESSURE. THE GREATEST CONCENTRATION OF
STORMS WILL LIKELY BE ALONG AND NORTH OF INTERSTATE 90, INCLUDING
THE SPOKANE AND COEUR D'ALENE AIRPORTS. HIGH BASED SHOWERS AROUND
LEWISTON AND PULLMAN SHOULD MIGRATE EAST BY 21Z WITH SOME CLEARING
EXPECTED THIS AFTERNOON. MUCH OF THE STORMINESS SHOULD BE DONE BY
04Z AS THE UPPER LOW MIGRATES OUT OF THE IDAHO PANHANDLE AND WE
LOSE OUR AFTERNOON DESTABILIZATION. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        68  95  68  98  67  95 /  30  10   0   0  10   0
Coeur d'Alene  64  92  61  96  60  92 /  30  10   0   0  10   0
Pullman        59  94  57  97  56  92 /  20  10   0   0   0   0
Lewiston       71 101  69 104  68 101 /  10  10   0   0   0   0
Colville       59  99  59 101  58  96 /  40  10   0   0   0   0
Sandpoint      58  90  57  94  56  91 /  70  20   0  10  10   0
Kellogg        60  89  65  94  64  89 /  50  20  10  10  10   0
Moses Lake     68 104  66 105  65 100 /  10   0   0   0   0   0
Wenatchee      73 104  73 104  72  99 /  20   0   0   0   0   0
Omak           65 104  66 104  65 101 /  10   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from 1 PM Tuesday to 8 PM PDT Wednesday for Lewis
     and Southern Nez Perce Counties-Lewiston Area.

WA...Heat Advisory from 1 PM Tuesday to 8 PM PDT Wednesday for East
     Slopes Northern Cascades-Lower Garfield and Asotin Counties-
     Moses Lake Area-Okanogan Valley-Upper Columbia Basin-
     Washington Palouse-Waterville Plateau-Wenatchee Area.

     FIRE Weather Watch from Wednesday afternoon through Thursday
     evening for East Washington South Central Cascade Valleys
     (Zone 676).

&&
Hazardous weather outlook, Jul 14, 8:39 AM PST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
939 AM PDT MON JUL 14 2014

IDZ001-002-004-WAZ036>038-151500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
939 AM PDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
THIS EVENING OVER NORTH IDAHO AND NORTHEAST WASHINGTON. CELLS IN
WASHINGTON WILL LIKELY BE SLOW-MOVING AND CAPABLE OF PRODUCING
BRIEF HEAVY RAIN. THUNDERSTORMS IN THE IDAHO PANHANDLE WILL HAVE
THE POTENTIAL TO MOVE A BIT FASTER...AND BECOME MORE ORGANIZED...
POSSIBLY PRODUCING HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES
LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE
WEEK.

IDZ003-026-027-WAZ031>035-041-043-044-151500-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
939 AM PDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...CAPABLE OF BRIEF
HEAVY RAIN AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES
LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE
WEEK.

WAZ042-151500-
EAST SLOPES NORTHERN CASCADES-
939 AM PDT MON JUL 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON
OVER THE NORTH WASHINGTON CASCADES...OVER THE HIGH TERRAIN AROUND
MAZAMA...TWISP...AND STEHEKIN. THESE SLOW MOVING CELLS WILL HAVE
THE POTENTIAL TO PRODUCE BRIEF HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING. THE MOST CONCENTRATED THUNDERSTORM ACTIVITY IS
EXPECTED NORTH OF LAKE CHELAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT WEATHER WILL RETURN ON TUESDAY WITH THE HOTTEST TEMPERATURES
LIKELY ON WEDNESDAY BEFORE A COOLING TREND FOR THE END OF THE
WEEK.

The radar

The Spokane radar (KOTX), 23 km away, was scanning. The volume nearest the first event began at 23:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Wildfire, Spokane Area

When
July 14, 2:00 PM PST to 4:00 PM PST
Where
Spokane Area forecast zone
Property damage
$4,000
Reported by
Broadcast Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A brush fire on Old Miner Road off Mount Spokane Road burned half an acre and two outbuildings. The cause of the fire is still under investigation.

Thunderstorm Wind, Spokane

When
July 14, 3:58 PM PST to 4:08 PM PST
Where
Spokane County, 1.95 mi S of Veradale to 1.02 mi SSE of Veradale
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
47.592, -117.173

Several trees including a seventy five foot healthy pine snapped. Trees fell in the same direction to the west southwest.

Thunderstorm Wind, Okanogan

When
July 14, 5:20 PM PST to 5:30 PM PST
Where
Okanogan County, 0.73 mi SW of Tonasket to 0.95 mi NNE of Tonasket
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
48.693, -119.442

Thunderstorm winds uprooted three to five large trees on the north end of town. A lightning strike hit a power pole and knocked out power to portions of the town. Heavy rain also overwhelmed storm drains resulting in some standing water over roadways.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2014Every state in 2014This day in weather historyWarnings in Washington, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536718, 532147, 532160.